Tennessee, 2016Flash Flood and Flood in Tennessee, July 27 to 29, 2016
July 27 to 29, 2016 · NWS OHX · 8 events in 2 counties and zones
A large upper level low pressure caused numerous showers and thunderstorms to develop across northwest Middle Tennessee late on July 27 then slowly spread eastward across Middle Tennessee on July 28. Several reports of heavy rainfall and some flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure caused numerous showers and thunderstorms to develop across northwest Middle Tennessee late on July 27 then slowly spread eastward across Middle Tennessee on July 28. Several reports of heavy rainfall and some flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 4:08 AM CST, 52 minutes earlier.
Area forecast discussion, Jul 27, 4:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
508 AM CDT WED JUL 27 2016
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Convective parameters looking a little more favorable today as
compared to yesterday. 18z lift is in place although the boundary is
still off to our northwest. Also, cap erosion is apparent by 18z.
Will include 40 to 60 pops for this afternoon.
Rain chances will increase overnight as the upper trough axis
amplifies along the spine of the ms river. Deep moisture and
favorable omegas will combine, especially across northwestern areas
by 12z with pops increasing to 70 percent. Looks like categorical
pops during the day as the deep moisture spreads east and middle TN
remains in a favorable pva zone.
as far as any flood potential goes, the deep mrh levels will be
rather narrow in scope. However, the highest mrh levels do linger
across the northwestern portions of the cwa where 1 to 2 inches of
rainfall will be possible through Thursday.
Pops will back down a but by Friday as the aforementioned trough axis
pulls east. Dew point levels will remain on the high side but high
temps will back off a few degrees, especially on Thursday when
highs should be no warmer than the lower to mid 80s.
In the ext fcst, broad troughing to remain through Sunday with
favorable cape to cap ratios each day. 00z omegas look
neutral/favorable so pops will continue. Upper ridging will return
around mid week with more in the way of 00z subsidence indicated.
Only lower pops will be included.
For the ext temps, values will run just a degree or two above
normal. Good chance that warmer temps will return, however, by the
end of next week.
&&
.AVIATION...
12Z TAF DISCUSSION.
Approaching upper trough and enhanced ingredients ahead expected
to combined for scattered to numerous showers and storms across
the mid-state late today and tonight. Outside of convection today
...conditions largely vfr but deteriorating conditions expected
tonight. Cigs/vsbys likely to drop into MVFR/IFR levels...
especially after midnight.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......21
AVIATION........07
Hazardous weather outlook, Jul 27, 4:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT WED JUL 27 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
LATE TODAY AND TONIGHT. STORMS MAY PRODUCED VERY HEAVY RAINFALL
WHICH COULD LEAD TO MINOR FLOODING LOCALLY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THURSDAY INTO FRIDAY. HEAVY RAINFALL AND MINOR FLOODING
WILL REMAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Local storm report, Jul 27, 4:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD 10 WNW CELINA 36.60N 85.67W
07/27/2016 CLAY TN 911 CALL CENTER
REPORT OF MINOR FLOODING ON OMER SHORT ROAD AND HIGHWAY
52.
&&
EVENT NUMBER OHX1601014
FBEvent by event
5 heavy rain, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, Houston
- When
- July 27, 5:00 AM CST to July 28, 5:00 AM CST
- Where
- Houston County, 3.01 mi S of Tennessee Ridge
- Reported by
- CoCoRaHS
- Coordinates
- 36.277, -87.760
CoCoRaHS station Tennessee Ridge 3.0 S measured a 24 hour rainfall total of 3.73 inches.
Heavy Rain, Houston
- When
- July 27, 5:00 AM CST to July 29, 5:00 AM CST
- Where
- Houston County, 3.01 mi S of Tennessee Ridge
- Reported by
- CoCoRaHS
- Coordinates
- 36.277, -87.760
CoCoRaHS station Tennessee Ridge 3.0 S measured a 48 hour rainfall total of 6.10 inches.
Heavy Rain, Montgomery
- When
- July 27, 5:00 AM CST to July 28, 5:00 AM CST
- Where
- Montgomery County, 2.73 mi W of Briarwood
- Reported by
- CoCoRaHS
- Coordinates
- 36.518, -87.429
CoCoRaHS station Clarksville 5.4 WSW measured a 24 hour rainfall total of 4.01 inches.
Heavy Rain, Montgomery
- When
- July 27, 6:00 AM CST to July 28, 6:00 AM CST
- Where
- Montgomery County, 1.42 mi S of Stringtown
- Reported by
- CoCoRaHS
- Coordinates
- 36.460, -87.573
CoCoRaHS station Clarksville 14.4 WSW measured a 24 hour rainfall total of 4.51 inches.
Heavy Rain, Houston
- When
- July 27, 7:00 AM CST to July 28, 7:00 AM CST
- Where
- Houston County, 1.11 mi SW of Tennessee Ridge
- Reported by
- CoCoRaHS
- Coordinates
- 36.309, -87.784
CoCoRaHS station Tennessee Ridge 1.4 SW measured a 24 hour rainfall total of 5.30 inches.
Thunderstorm Wind, Houston
- When
- July 27, 10:15 PM CST
- Where
- Houston County, 1.63 mi ESE of Stewart
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.309, -87.804
Trees were blown down on Baggett Hollow Road and Denmark Road.
Flood, Montgomery
- When
- July 28, 3:00 AM CST to 5:00 AM CST
- Where
- Montgomery County, 0.44 mi SW of Kenwood to 0.34 mi SW of Kenwood
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.576, -87.406
Corner of Ashbury Road at Shanee Terrace reportedly flooded in Clarksville.
Flash Flood, Houston
- When
- July 28, 7:00 AM CST to 8:00 AM CST
- Where
- Houston County, 0.59 mi NE of Grays Crossing to 1.52 mi ENE of Erin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.336, -87.742
Several streets were flooded and closed in Erin including McMillian Street, Front Street, Maple Street, and Mobley Lane.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652709, 652998, 652999, 652992, 652997, 652707, 652708, 652996.